Hail, Hancock
- When
- July 1, 2:34 AM CST
- Where
- Hancock County, 0.87 mi SE of Bentley
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.340, -91.110
A COOP oberver measured hail the size of dimes to quarters near Bentley.
A 30 knot low level jet impinging on a slow moving warm front triggered scattered thunderstorms during the early morning hours of July 1, 2012. The storms were confined to extreme northeast Missouri, southeast Iowa and western Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A 30 knot low level jet impinging on a slow moving warm front triggered scattered thunderstorms during the early morning hours of July 1, 2012. The storms were confined to extreme northeast Missouri, southeast Iowa and western Illinois. A few of the storms produced 60 mph winds which knocked down trees and limbs. Law enforcement reported a tree fell on a house along with power lines down near Leando, Iowa in Van Buren county. There were also a couple of quarter size hail reports from trained spotters. Some of the storms dumped heavy rainfall of over 3 inches in Van Buren county in southeast Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 1, 2:10 AM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 310 AM CDT SUN JUL 1 2012 .SYNOPSIS... A QUIET NIGHT ACROSS THE DVN CWA FOR A CHANGE AS THE STALLED FRONTAL BOUNDARY EXTENDS FROM BETWEEN KSTJ/KMCI TO KUIN AND THEN ALONG THE OHIO RIVER VALLEY. A 30 KNOT SOUTHERLY LOW LEVEL JET IS POINTED INTO THE PLAINS. SCATTERED CONVECTION WAS OCCURRING ALONG THE BOUNDARY SOUTH OF THE DVN CWA AND WERE MOVING EAST. WATER VAPOR LOOPS SHOW A SHORT WAVE IN SD MOVING SOUTHEAST WHICH HAS PRODUCED A CLUSTER OF THUNDERSTORMS IN SOUTHCENTRAL SD/NORTHCENTRAL NEBRASKA. CURRENT TEMPERATURES WERE IN THE LOWER TO MID 70S IN THE DVN CWA. HAASE && .SHORT TERM...TODAY AND TONIGHT... FORECAST FOCUS ON TEMPERATURES AND CONVECTIVE TRENDS. TODAY...HEIGHTS BEGIN TO RISE IN RESPONSE TO TROUGH DIGGING INTO THE PACIFIC NORTHWEST/BRITISH COLUMBIA. THIS IN TURN SHOULD LIFT THE FRONTAL BOUNDARY CURRENTLY SOUTH OF THE CWA NORTHWARD AS THE DAY PROGRESSES. WILL MAINTAIN SMALL CHANCE POPS IN OUR FAR SOUTH THIS MORNING CLOSEST TO THE BOUNDARY. IR SATELLITE PICTURES DO INDICATE CIRRUS OVER MUCH OF THE CWA BUT THIS SHOULD THIN AS THE MORNING PROGRESSES. THEN STRONG HEATING WILL PUSH MAXIMUM TEMPERATURES INTO THE LOWER TO MID 90S AT MOST LOCATIONS. HEAT INDEX VALUES SOUTH OF INTERSTATE 80 MAY RISE JUST ABOVE 100 FOR A FEW HOURS THIS AFTERNOON BUT WITH CONVECTION/CLOUDS DECIDED NOT TO ISSUE HEAT HEADLINES AT THIS TIME. DAY SHIFT CAN MONITOR TRENDS AND ISSUE AN ADVISORY IF TEMPS/DEWPOINTS RISE HIGHER THAN FORECAST. SEVERE POTENTIAL...OPERATIONAL MODELS SIMILAR IN DEVELOPING AT LEAST SCATTERED THUNDERSTORMS LATER THIS AFTERNOON AND EVENING AS WAVE OUT OF SD MOVES INTO THE AREA. CAPES RISE TO AROUND 4000 J/KG LATER THIS AFTERNOON BUT DEEP LAYER SHEAR IS MARGINAL. FRONTAL BOUNDARY WILL BE SLOWLY MOVING NORTHWARD ACROSS THE CWA WHICH WILL HELP FOCUS CONVECTION. THE CAP WILL ALSO BE WEAKENING AS FORECAST SOUNDINGS SUGGEST MID LEVEL TEMPS COOLING A BIT. DESPITE MARGINAL SHEAR THE HIGH CAPES WILL BE MORE THAN SUFFICIENT FOR ENHANCED AREAS OF DAMAGING WINDS OF 60 TO 70+ MPH LATE THIS AFTERNOON AND EVENING...ALONG WITH LOCAL HEAVY RAINFALL. WILL HAVE 50 POPS TO COVER THIS SCENARIO. SPC HAS MUCH OF THE DVN CWA IN A SLIGHT RISK. TONIGHT...WITH THE WARM FRONT LIFTING NORTHWARD THE CONVECTION WILL BE GRADUALLY ENDING FROM THE SOUTH. SEVERE POTENTIAL WILL EXIST DURING THE EVENING BUT THE TREND WILL BE FOR STORMS TO WEAKEN AFTER MIDNIGHT WITH LOSS OF HEATING. MIN TEMPS WILL BE IN THE LOWER TO MID 70S. HAASE .LONG TERM...MONDAY THROUGH SATURDAY... MONDAY THE WARM FRONT THAT WILL HAVE BEEN PASSING SLOWLY NORTH ACROSS THE AREA TODAY AND TONIGHT SHOULD FINALLY GET NORTH OF THE FORECAST AREA. THERE MAY BE SOME SHOWERS OR THUNDERSTORMS THAT GET INTO THE NORTHEASTERN COUNTIES AS CONVECTION DEVELOPS ALONG THAT BOUNDARY DURING THE AFTERNOON AS A WEAK SHORTWAVE MOVES THROUGH THE UPPER LEVEL FLOW. THUS...HAVE CARRIED SOME LOW CHANCE POPS IN THE NORTHEAST FOR MONDAY...BUT NOT MONDAY NIGHT AS THESE FEATURES MOVE FAR ENOUGH AWAY TO NOT AFFECT THE CWA ANY LONGER. WITH THE FRONT NORTH OF THE AREA WE SHOULD BE BACK IN THE HOTTER AND MORE HUMID AIR AGAIN...AND WE MAY NEED A HEAT ADVISORY FOR MONDAY WITH HIGH TEMPS BACK IN THE MID TO UPPER 90S AGAIN. WE REMAIN IN THE WARM SECTOR WITH BROAD RIDGING ALOFT AND SOUTHWEST SURFACE FLOW AT THE SURFACE FOR TUESDAY THROUGH THE REMAINDER OF THE WORK WEEK. THIS WILL LEAVE US WITH HOT AND HUMID CONDITIONS WITH HIGH TEMPS IN THE 90S AND OVERNIGHT MIN TEMPS ONLY IN THE 70S. WEDNESDAY AND WEDNESDAY EVENING THERE ARE SOME INDICATIONS THAT A SHORTWAVE WILL MOVE ACROSS THE MIDWEST WHICH MAY BE ABLE TO PRODUCE SOME SHOWERS AND THUNDERSTORMS FOR THE NORTHERN HALF OF THE AREA...ALONG WITH A DIP OF THE WARM FRONT BACK IN OUR DIRECTION AGAIN. HOWEVER...IT IS SOMEWHAT QUESTIONABLE WHETHER IT WILL MAKE IT THIS FAR SOUTH AND AM ONLY CARRYING SOME SLIGHT CHANCE POPS. FRIDAY NIGHT AND SATURDAY THERE ARE SOME DIFFERENCES SHOWING UP IN THE MODELS...WITH A COLD FRONT THAT SAGS TOWARDS THE AREA. THE GFS IS MUCH FASTER THAN THE ECMWF...BRINGING IT IN FRIDAY NIGHT VS SUNDAY RESPECTIVELY. CANNOT RULE OUT EITHER SCENARIO...SO HAVE BROUGHT IN SOME SLIGHT CHANCE POPS FOR FRIDAY NIGHT AND SATURDAY WHICH WE CAN EITHER RAISE OR LOWER AS THESE ISSUES GET RESOLVED. HAVE KEPT THE VERY WARM TEMPERATURES GOING WHICH WOULD NEED TO BE LOWERED IF THE GFS SOLUTION IS REALIZED. LE && .AVIATION... LOCAL MVFR VIS IN BR TIL 14Z THIS MORNING. THEN VFR CONDS THROUGH TONIGHT EXCEPT MVFR CIGS IN TSRA AS A WARM FRONT GRADUALLY LIFTS NORTHWARD ACROSS THE AREA TODAY. A FEW SHOWERS/ISOLD -TSRA ARE POSSIBLE AT/NEAR KBRL THIS MORNING. AT LEAST SCATTERED THUNDERSTORMS... SOME POSSIBLY SEVERE...SHOULD DEVELOP LATE THIS AFTERNOON AND EVENING. VARIABLE OR EAST TO SOUTHEAST WINDS LESS THAN 5 KNOTS THIS MORNING BECOMING SOUTH AS A WARM FRONT LIFTS NORTHWARD. SOUTH TO SOUTHWEST WINDS LESS THAN 10 KNOTS TONIGHT. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/LE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 441 AM CDT SAT JUN 30 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 441 AM CDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...MAINLY FOR AREAS SOUTH OF INTERSTATE 80. A LARGE POOL OF INSTABILITY COMBINED WITH MODERATE SHEAR AND PLENTY OF LOW LEVEL MOISTURE ARE EXPECTED TO PRODUCE STRONG TO POSSIBLY SEVERE STORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS POSSIBLE. A HEAT ADVISORY IS IN EFFECT LATE THIS MORNING INTO THIS EVENING FOR LOCATIONS ALONG AND SOUTH OF A FAIRFIELD IOWA TO GALESBURG ILLINOIS LINE. HEAT INDEX VALUES WILL RANGE FROM 100 TO 110. HEAT ADVISORIES MAY NEED TO BE ISSUED LATER THIS WEEKEND FOR DANGEROUS HEAT AND HUMIDITY FOR AT LEAST A PORTION OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY THROUGH MONDAY...THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD AS A WEAK FRONT LINGERS OVER THE AREA. SOME THUNDERSTORMS MAY BE SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND...WITH A SECONDARY LESSER POTENTIAL FOR LARGE HAIL AND LOCALLY HEAVY RAINFALL. HEAT INDEX READINGS MAY EXCEED 100 SUNDAY AND MONDAY AFTERNOON AND EVENING...ESPECIALLY SOUTH OF INTERSTATE 80. HOT AND SOMEWHAT HUMID CONDITIONS WILL CONTINUE FOR MUCH OF THE UPCOMING WEEK...WITH HEAT INDEX READINGS ABOVE 100 POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
The Quad Cities radar (KDVN), 148 km away, was scanning. The volume nearest the first event began at 08:34 UTC.
1 hail. Local standard time, as filed.
A COOP oberver measured hail the size of dimes to quarters near Bentley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390937.